Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 229, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2014, 5:35 PM CDT for Monroe County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2014, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 2, 2014, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 8 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:35 PM CDT | TSTM WND DMG | Becker, MS | TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682
WUUS54 KMEG 022235
SVRMEG
MSC095-022300-
/O.NEW.KMEG.SV.W.0229.140702T2235Z-140702T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 600 PM CDT
* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ABERDEEN...AND MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN
AND AMORY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3380 8823 3375 8824 3374 8825 3374 8831
3372 8832 3375 8864 3408 8863 3408 8820
TIME...MOT...LOC 2235Z 274DEG 36KT 3387 8844
$$1 follow-up statement
458
WWUS54 KMEG 022258
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT WED JUL 2 2014
MSC095-022309-
/O.EXP.KMEG.SV.W.0229.000000T0000Z-140702T2300Z/
MONROE MS-
558 PM CDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
600 PM CDT...
AT 559 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3380 8823 3375 8824 3374 8825 3374 8831
3372 8832 3375 8864 3408 8863 3408 8820
TIME...MOT...LOC 2259Z 274DEG 36KT 3385 8815
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:48 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 2, 3:48 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT WED JUL 2 2014 .DISCUSSION... AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY TOWARDS THE MID SOUTH THIS AFTERNOON WILL CONTINUE TO ENHANCE LIFT ALONG AND SOUTH OF A SURFACE FRONT STRETCHED FROM WESTERN KENTUCKY ACROSS EASTERN ARKANSAS. THE AIRMASS HAS BECOME MODERATELY UNSTABLE WITH MLCAPES AROUND 2000 J/KG AND MID LEVEL LAPSE RATES AROUND 6.5 C/KM. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT. A FEW OF THESE STORMS HAVE REACHED SEVERE LIMITS AND THIS POTENTIAL WILL CONTINUE THROUGH EARLY THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT THE THREAT SHOULD REMAIN ISOLATED. ALL CONVECTION SHOULD DIMINISH LATER THIS EVENING AS THE FRONT DROPS SOUTH OF THE REGION AND A DRIER AIRMASS FILTERS SOUTH. CANADIAN HIGH PRESSURE AT THE SURFACE WILL BUILD OVER THE MID SOUTH ON THURSDAY AND REMAIN IN PLACE THROUGH MUCH OF THE HOLIDAY WEEKEND. DRY WEATHER ALONG WITH COOLER TEMPERATURES AND LOWER HUMIDITY LEVELS CAN BE EXPECTED. TEMPERATURES WILL SLOWLY MODERATE BACK TO NEAR SEASONAL AVERAGES ALONG WITH INCREASING HUMIDITY LEVELS BY THE END OF THE WEEKEND. THE UPPER LEVEL FLOW WILL TRANSITION BACK TO NORTHWESTERLY ALOFT AS UPPER RIDGING OVER THE REGION BREAKS DOWN. A SERIES OF UPPER LEVEL SHORTWAVES WILL MOVE ACROSS THE MID SOUTH IN THE FLOW ALOFT AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA FOR THE EARLY TO MIDDLE PART OF NEXT WEEK. TEMPERATURES SHOULD REBOUND BACK TO NEAR AVERAGE WITH A RETURN OF NORMAL SUMMER HUMIDITY LEVELS. JLH && .AVIATION... 18Z TAF SET VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ALTHOUGH CAN/T RULE OUT A FEW SHRAS/TSRAS DEVELOPING AHEAD OF THE FRONT. HAVE INTRODUCED VCTS WORDING AT 19Z AT KMEM AND KMKL. WILL CONTINUE VCTS WORDING AT KTUP. LIGHT AND VARIABLE WINDS EXPECTED AHEAD OF FRONT. BEHIND FRONT...EXPECT NW WINDS BETWEEN 6-10 KTS. SPEEDS WILL DIMINISH AFTER 00Z BUT INCREASE AGAIN TO 8-10 KTS AFTER 14Z. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 2, 3:51 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 351 PM CDT WED JUL 2 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032300- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 351 PM CDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 40 THIS AFTERNOO AND THIS EVENING. THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. THIS THREAT SHOULD DIMINISH BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING. JLH
In the hours before
Local storm report, Jul 2, 4:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL SCOBEY 33.93N 89.88W
07/02/2014 E1.00 INCH YALOBUSHA MS PUBLIC
QUARTER SIZE HAIL IN SCOBEY.
&&
AJCSpecial weather statement, Jul 2, 5:08 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT WED JUL 2 2014
MSZ015-016-023-022245-
PONTOTOC MS-LEE MS-CHICKASAW MS-
508 PM CDT WED JUL 2 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...
NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS
BETWEEN 40 TO 50 MPH WAS LOCATED 9 MILES SOUTHEAST OF HOULKA AT 508
PM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3393 8909 3411 8909 3410 8872 3395 8871
3393 8872
TIME...MOT...LOC 2208Z 271DEG 25KT 3396 8888Special weather statement, Jul 2, 5:20 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT WED JUL 2 2014
MSZ024-022245-
MONROE MS-
520 PM CDT WED JUL 2 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF PRAIRIE AT 520 PM CDT...
MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN AND
AMORY...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3372 8832 3369 8835 3368 8837 3369 8839
3368 8840 3369 8873 3407 8871 3407 8831
TIME...MOT...LOC 2220Z 271DEG 15KT 3388 8863The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:24 AM CDT | Special Weather Statement | MEG | DeSoto | 36 min |
| Jul 2, 3:21 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 39 min |
| Jul 2, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Yalobusha | 33 min |
| Jul 2, 4:48 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 42 min |
| Jul 2, 5:08 PM CDT | Special Weather Statement | MEG | Chickasaw | 37 min |
| Jul 2, 5:20 PM CDT | Special Weather Statement | MEG | Monroe | 25 min |
| Jul 2, 5:51 PM CDT | Special Weather Statement | MEG | Lee | 24 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.